Alert archive / Maine / Wind Chill Advisories in 2017
Wind Chill Advisory 7, NWS Caribou, ME
NWS Caribou, ME issued this wind chill advisory at Mar 22, 2017, 9:21 PM EDT for Aroostook County, Piscataquis County, Somerset County, Maine. It took effect at Mar 23, 2017, 1:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2017, 9:21 PM EDT (01:21 UTC)
- In effect from
- Mar 23, 2017, 1:00 AM EDT
- Expired
- Mar 23, 2017, 9:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Caribou, ME
Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 1.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181 WWUS41 KCAR 230121 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 921 PM EDT Wed Mar 22 2017 MEZ001>003-231200- /O.NEW.KCAR.WC.Y.0007.170323T0500Z-170323T1200Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, and Billy-Jack Depot 921 PM EDT Wed Mar 22 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY... The National Weather Service in Caribou has issued a Wind Chill Advisory...which is in effect from 1 AM to 8 AM EDT Thursday. * LOCATIONS...Far northern Maine. * HAZARD TYPES...Low wind chills. * WIND CHILL READINGS...20 to 25 below. * TIMING...Overnight into early Thursday morning. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ CB
2 follow-up statements
927 WWUS41 KCAR 230823 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 423 AM EDT Thu Mar 23 2017 MEZ004-010-231300- /O.EXB.KCAR.WC.Y.0007.000000T0000Z-170323T1300Z/ Northern Piscataquis-Central Piscataquis- Including the cities of Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Greenville, Monson, and Blanchard 423 AM EDT Thu Mar 23 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... The National Weather Service in Caribou has issued a Wind Chill Advisory...which is in effect until 9 AM EDT this morning. * LOCATIONS...Northwest Maine. * HAZARD TYPES...Low wind chills. * WIND CHILL READINGS...20 to 25 below. * TIMING...Early this morning. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * TEMPERATURES...2 below to 5 above zero. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ MEZ001>003-231300- /O.EXT.KCAR.WC.Y.0007.000000T0000Z-170323T1300Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, and Billy-Jack Depot 423 AM EDT Thu Mar 23 2017 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...Far northern Maine. * HAZARD TYPES...Low wind chills. * WIND CHILL READINGS...20 to 25 below. * TIMING...Early this morning. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * TEMPERATURES...2 below to 5 above zero. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ Norcross
808 WWUS41 KCAR 231253 WSWCAR URGENT - WINTER WEATHER MESSAGE National Weather Service Caribou ME 853 AM EDT Thu Mar 23 2017 MEZ001>004-010-231400- /O.EXP.KCAR.WC.Y.0007.000000T0000Z-170323T1300Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Central Piscataquis- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Greenville, Monson, and Blanchard 853 AM EDT Thu Mar 23 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... Although winds will remain gusty today, temperatures have started to climb this morning. This has allowed wind chills to rise, as well. Therefore, the Wind Chill Advisory will be allowed to expire. $$ Hastings
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Mar 22, 6:08 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 22, 6:08 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
608 PM EDT Wed Mar 22 2017
.SYNOPSIS...
Cold arctic air will continue to be brought in on north winds
tonight. High pressure builds across the region later Thursday
with another cold front moving through Friday night.
&&
.NEAR TERM /THROUGH THURSDAY/...
6:08 PM Update...Low pressure over Nova Scotia early this
evening will pull away to the east tonight. Strong high pressure
across the central Great Lakes will build into Pennsylvania
tonight. A strong and gusty wind will persist tonight, although
it may slacken just a bit overnight. Dropped the winter weather
advisories with this update for the western zones, and will
consider a wind chill advisory later this evening for the
northern zones, but will wait to clear the remaining winter
weather advisories across the eastern zones. Although most of
the falling snow has ended, with the exception of Washington
County, the strong wind will produce blowing and drifting snow
and locally poor visibility in open areas this evening. Only
minor tweaks to the ongoing forecast based on the latest
observations, and the radar and near term model trends.
Previous discussion...
1002mb sfc low sitting ovr the Bay of Fundy as of 19z with arctic
front well south of the waters. Cold air and strong winds continue
to pour into CWA this aftn with numerous reports of whiteout conds,
tho minimal snow accumulation as expected. Wl retain winter weather
advisory into this afternoon/evng and emphasize blowing snow and
whiteouts in open areas.
Skies wl clr tonight and with caa occurring wl see nrn zones drop to
nr zero for mins. Only caveat to dropping further wl be well-mixed
blyr as nw winds rmn gusty btwn 20-30kts thru mrng. This wl result
in wind chill values dropping to nr -20F across nw Aroostook and may
need to issue wind chill advisory after existing headlines expire.
Will highlight wind chill temps in winter wx advisory as a heads-up
for the North Woods.
Expect a fairly sunny day tomorrow but nw winds wl rmn gusty as
pressure gradient rmns tight until aftn with ridge axis building in
twd the end of the near term pd. Maxes wl rmn much blo normal on
Thur as arctic air filters in on nrly flow, tho H9 temps wl warm a
few degrees ovr tda.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
High pressure will drift across New England Thursday night and
to the east of the region on Friday. Low pressure will move
eastward well to our north, dragging its attendant cold front
across the Northeast CONUS in its wake. MOisture lifting
northward out ahead of the front will bring a quick shot of
precipitation to the region Friday afternoon and evening.
Northern and central areas will remain cold enough for mostly
snow, while Downeast should go over to a rain/snow mix or just
plain rain by late afternoon. The bulk of the precipitation will
fall during the late afternoon and evening hours, then the
front will move through around midnight, quickly shunting the
precipitation to the east. Any rain will change back over to
snow before the precipitation comes to an end. Noted that some
of the model guidance is hinting at some light freezing rain
mixing in across portions of the Central Highlands and interior
Downeast. Current indications are that if this were to occur, it
would be very brief and happen as precipitation is coming to an
end, so have opted to leave out of the forecast at this time.
Snow amounts will be minimal with most locations seeing an inch
or less. Saturday will be dry under decreasing clouds. In spite
of the frontal passage, Saturday's temperatures will be at or
above Friday's highs owing to increasing sun and downsloping
winds. Highs will range from the lower 30s north to the mid 40s
Downeast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A large high pressure system building down from Canada will
bring a cold, clear and starlit night Saturday night. Sunday
will begin sunny before moisture ahead of a large storm system
begins lifting into the area. Clouds may increase in the
Downeast region by late Sunday while the north remains mostly
sunny. Our attention then turns to a couple storm systems early
next week pushing out ahead of a large trough approaching from
the Midwest. The first low trekking across the area on Monday
will bring a chance of some snow with the best chance Downeast
where the snow may mix with some rain. A break is possible
Monday night before another large storm approaches late Tuesday
into Wednesday. If the GFS is right, the mid-week storm may
involve a northern branch shortwave phasing in with a southern
branch shortwave to develop a potentially strong coastal low by
Wednesday morning. The ECMWF currently has the mid-week storm
developing a bit later, to our southeast, which would favor
lighter snow but still a potentially windy day as the storm
winds up and tracks south of the Maritimes.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Brief MVFR and localized IFR expected early this eve
in BLSN. VFR expected after 00z tonight and thru the end of TAF
valid time. NW winds continue 20G30kts through Thur morning.
SHORT TERM: VFR conditions will prevail through 12z Friday.
Then ceilings will lower to MVFR and eventually IFR by 21z as
rain and snow spread across the region. IFR conditions are
expected 21z Friday through 06z Saturday, then precipitation
will come to an end after a cold frontal passage. Clouds will
lift to VFR by 12-15z Saturday, with skies clearing by late
afternoon.
&&
.MARINE...
NEAR TERM: Gale force winds expected into the morning hours in
the wake of an arctic front that crossed the waters this
afternoon. Expect SCA conditions through the day tomorrow.
Moderate freezing spray expected through late Thursday morning.
SHORT TERM: Northwest winds will be gusting 25-30 kt early
Thursday night but they will subside overnight as high pressure
builds across the waters. However, winds and seas will both
increase during the day Friday ahead of an approaching cold
front. Small Craft conditions are expected by early Friday
afternoon, and these will persist through much of Friday night.
Winds will decrease early Saturday morning with the return of
high pressure, but seas will hang above 5 ft through the day
Saturday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 10 PM EDT this evening for
MEZ002-005-006-011-017-032.
Wind Advisory until 2 AM EDT Thursday for MEZ015-016-029>031.
MARINE...Freezing Spray Advisory from 10 PM this evening to 11 AM EDT
Thursday for ANZ050>052.
Gale Warning until 8 AM EDT Thursday for ANZ050>052.
&&
Near Term...CB/Farrar
Short Term...Hastings
Long Term...Bloomer
Aviation...CB/Farrar/Hastings
Marine...CB/Farrar/HastingsHazardous weather outlook, Mar 22, 6:22 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 622 PM EDT Wed Mar 22 2017 MEZ002-005-006-011-017-032-232230- Northeast Aroostook-Northern Penobscot-Southeast Aroostook- Central Penobscot-Central Washington-Northern Washington- 622 PM EDT Wed Mar 22 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for East Central Maine...Eastern Maine...Far Northern Maine...Interior DownEast Maine and Northern Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015-016-029>031-232230- Southern Penobscot-Interior Hancock-Coastal Hancock- Coastal Washington-Southern Piscataquis- 622 PM EDT Wed Mar 22 2017 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for Coastal DownEast Maine...Interior DownEast Maine and North Central Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-003-004-010-232230- Northwest Aroostook-Northern Somerset-Northern Piscataquis- Central Piscataquis- 622 PM EDT Wed Mar 22 2017 This Hazardous Weather Outlook is for Far Northern Maine...North Central Maine and West Central Maine. .DAY ONE...Tonight. The wind chill may approach 20 below late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-232230- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 622 PM EDT Wed Mar 22 2017 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT THURSDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. cb
In the hours before
Local storm report, Mar 22, 4:42 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
442 PM EDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW CORINNA - COOP 44.92N 69.27W
03/22/2017 M1.0 INCH PENOBSCOT ME CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0327 PM SNOW 2 SSE ASHLAND 46.61N 68.40W
03/22/2017 M1.2 INCH AROOSTOOK ME TRAINED SPOTTER
0430 PM SNOW 4 E EAST MACHIAS 44.74N 67.32W
03/22/2017 E2.0 INCH WASHINGTON ME TRAINED SPOTTER
&&
EVENT NUMBER CAR1701069
EVENT NUMBER CAR1701070
EVENT NUMBER CAR1701071
FMKLocal storm report, Mar 22, 5:49 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
549 PM EDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM SNOW GOULDSBORO 44.48N 68.04W
03/22/2017 M2.0 INCH HANCOCK ME PUBLIC
&&
EVENT NUMBER CAR1701072
CBLocal storm report, Mar 22, 6:27 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
627 PM EDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM SNOW 1 SW JONESBORO 44.66N 67.58W
03/22/2017 E3.0 INCH WASHINGTON ME TRAINED SPOTTER
BLOWING AND DRIFTING
&&
EVENT NUMBER CAR1701073
FMKLocal storm report, Mar 22, 6:55 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
655 PM EDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM SNOW 3 N DEER ISLE 44.27N 68.67W
03/22/2017 M3.5 INCH HANCOCK ME TRAINED SPOTTER
THE SNOW HAS ENDED
&&
EVENT NUMBER CAR1701074
CBLocal storm report, Mar 22, 7:39 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
739 PM EDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM SNOW EASTPORT 44.91N 66.99W
03/22/2017 M1.5 INCH WASHINGTON ME TRAINED SPOTTER
0739 PM SNOW 1 SW CHARLOTTE 45.01N 67.26W
03/22/2017 M2.0 INCH WASHINGTON ME TRAINED SPOTTER
&&
EVENT NUMBER CAR1701075
EVENT NUMBER CAR1701076
CBThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:42 AM EDT | Small Craft Advisory | CAR | 11 hr |
Nearby
Wind Chill Advisories in Maine, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.